Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 103, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 1:45 AM CDT for 8 counties in Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 1:45 AM CDT (06:45 UTC)
- Expired
- Jul 11, 2016, 2:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 186 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:33 AM CDT | TSTM WND GST 51 | 3 S Park Rapids, MN | PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/. |
| Jul 11, 2:35 AM CDT | TSTM WND DMG | Park Rapids, MN | A FEW TREES WERE BROKEN DOWN IN TOWN. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WUUS53 KFGF 110645
SVRFGF
MNC005-029-057-087-107-111-159-167-110745-
/O.NEW.KFGF.SV.W.0103.160711T0645Z-160711T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 AM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
WADENA COUNTY IN CENTRAL MINNESOTA...
BECKER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHEASTERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
EAST CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 245 AM CDT
* AT 143 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR FAITH TO JUST EAST OF LAKE PARK TO NEAR
ELIZABETH...MOVING EAST AT 60 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* A TRAINED SPOTTER MEASURED 91 MPH WIND GUST NEAR 2 MILES WEST OF
LAKE PARK.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SHOREHAM AND WESTBURY AROUND 145 AM CDT.
DETROIT LAKES AND WAUBUN AROUND 150 AM CDT.
ROCHERT AROUND 155 AM CDT.
UNDERWOOD...HEIGHT OF LAND LAKE AND PHELPS AROUND 200 AM CDT.
TOAD LAKE...BATTLE LAKE AND NAYTAHWAUSH AROUND 205 AM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 42 AND
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4680 9479 4639 9478 4637 9473 4637 9515
4624 9515 4624 9634 4684 9606 4725 9619
4729 9466 4680 9466
TIME...MOT...LOC 0643Z 268DEG 55KT 4723 9606 4684 9595 4631 9619
HAIL...<.75IN
WIND...80MPH
$$
DTR1 follow-up statement
337
WWUS53 KFGF 110734
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 AM CDT MON JUL 11 2016
MNC005-029-057-087-107-111-159-167-110745-
/O.CON.KFGF.SV.W.0103.000000T0000Z-160711T0745Z/
OTTER TAIL MN-WADENA MN-BECKER MN-CLEARWATER MN-MAHNOMEN MN-
NORMAN MN-HUBBARD MN-WILKIN MN-
234 AM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR OTTER TAIL...WADENA...BECKER...SOUTHERN CLEARWATER...SOUTHERN
MAHNOMEN...SOUTHEASTERN NORMAN...HUBBARD AND EAST CENTRAL WILKIN
COUNTIES...
AT 233 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BECIDA TO HUBBARD TO NEAR ALMORA...MOVING EAST AT
55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THESE SEVERE STORMS WILL BE NEAR...
LAKE GEORGE...PARK RAPIDS AND MENAHGA AROUND 235 AM CDT.
HUNTERSVILLE...KABEKONA AND DORSET AROUND 240 AM CDT.
LAPORTE...WRIGHTSTOWN AND BADOURA AROUND 245 AM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 42 AND
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.
&&
LAT...LON 4680 9479 4639 9478 4637 9473 4637 9515
4624 9515 4624 9634 4684 9606 4725 9619
4729 9466 4680 9466
TIME...MOT...LOC 0733Z 264DEG 47KT 4729 9502 4684 9503 4626 9544
HAIL...0.75IN
WIND...70MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:56 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 10, 10:56 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1056 PM CDT SUN JUL 10 2016 .UPDATE... Issued at 1052 PM CDT Sun Jul 10 2016 New severe Thunderstorm Watch #370 has been issued for most of eastern ND and portions of northwest through west central MN. The timing on the current Squall Line in central ND has been a bit slower than expected while deep convection has been slow to get started in northeast SD. However... those elements are progressing and should press into and across the FA during the overnight period. UPDATE Issued at 906 PM CDT Sun Jul 10 2016 Storms are starting to fire near ABR...on the nose of the low level jet pushing up through central SD...and in advance of the approaching Squall Line MCS which is currently impacting the BIS area. The fairly linear MCS extends in two waveleths from southeast Sask near Yorkton...through Minot and Bismarck...southward into ncntrl SD west of Mobridge. The section south of Minot through Bismarck into Mobridge shows the highest potential for developing a bowing segment into east-central and southeastern ND through the late evening. Current Severe Thunderstorm watch 369 continues in effect through 11 pm CDT. UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016 Severe Thunderstorm Watch number 369 has been issued for most of central and part of eastern North Dakota through 11 pm CDT. Storms could move into the Devils Lake Basin after 8 pm CDT. Later this evening... it is likely that there will be an eastward extension of the Watch area into and across the Red River Valley corridor and into portions of northwest and west central Minnesota... which will extend into the overnight hours. && .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Jul 10 2016 An approaching upper level low over the northern Rockies continues to progress eastward today. Southerly low level flow will continue to advect warm/moist air northward ahead of a developing surface low over the northern high plains. The recent thunderstorm activity led to a lag in the warming today across the area. Ended up cancelling the Heat Advisory. Currently expecting storms to develop in northeast SD in the vicinity of warm frontal boundary pushing northward. Also, thunderstorms developing over western ND this afternoon are expected to transition eastward...and possibly develop into an mesoscale convective system late in the evening and overnight in our forecast area. An Enhanced risk for severe storms still exists for much of ND...with a Slight risk located over NW and w-central MN. A tornado threat will still exist tonight...but decreases as the system pushes east. The hail and wind threat will still be rather high. As the system drifts east tonight...areas of heavy rain will be possible as well due to recent rains and the high amount of potential moisture with this system. Tomorrow...expect thunderstorms to be lingering in north central MN early in the morning. A cold front will push east late in the day tomorrow...with models differing on timing. A severe threat (slight risk) will ahead of this front...covering most of the forecast area...with the highest threat in the Red River Valley and eastward. Warm and humid conditions are expected again tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Jul 10 2016 Monday evening will see cold front move east and northeast around the 500 mb low to our west. Expecting a narrow line of storms...some severe...with this feature. High degree of instability right ahead of this wind shift and favorable low level shear should favor a tornadic risk with the line of storms. HRRRX shows this line of storms forming 22-23z right in the RRV and moving east-northeast. Afterwards...dry slot works in later Monday night into Tuesday morning before wrap around moisture and showers move back into dvl region Tuesday morning and spread east and southeast thru Tuesday afternoon. Showery weather continues into Wednesday for most areas as upper low takes its time moving ENE thru Manitoba. After this system departs, 500 mb flow goes a bit more zonal and our persistent 500 mb trough re-appears near Vancouver Island for Thu- Sat. Thus do expect some additional 500 mb short waves to move through with a risk of showers and t-storms. && .AVIATION...(For the 06Z TAFS through 06Z Monday evening) Issued at 1055 PM CDT Sun Jul 10 2016 Strong to severe tstms expected across the DVL basin and southeastern ND roughly 04-07z... and into the central Red River Valley corridor roughly 05-09z. Widepsread MVFR cigs and vsbys expected with scattered to numerous storms and isolated damaging winds and large hail. Storms should persist into portions of northwest and west central MN after 07z... with areas of MVFR cigs expected to persist there through mid morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Knutsvig LONG TERM...Riddle AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CDT SUN JUL 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 408 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75 MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. TG
In the hours before
Local storm report, Jul 11, 1:04 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
104 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND GST 5 NNE HILLSBORO 47.47N 97.02W
07/11/2016 E59 MPH TRAILL ND PUBLIC
MEASURED AT PERSONAL WEATHER STATION.
&&
JAMLocal storm report, Jul 11, 1:05 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
105 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM TSTM WND GST 2 NNW FARGO 46.90N 96.83W
07/11/2016 M62 MPH CASS ND ASOS
PEAK WIND OF 54 KTS AT THE FARGO AIRPORT /KFAR/.
&&
GGUSTLocal storm report, Jul 11, 1:11 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
111 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM TSTM WND GST 2 SSE MOORHEAD 46.84N 96.74W
07/11/2016 E65 MPH CLAY MN TRAINED SPOTTER
METEOROLOGIST ESTIMATED.
&&
GGUSTLocal storm report, Jul 11, 1:17 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND GST 2 S HUNTER 47.16N 97.22W
07/11/2016 M57.00 MPH CASS ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 11, 1:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 2 W LAKE PARK 46.88N 96.14W
07/11/2016 M80 MPH BECKER MN TRAINED SPOTTER
POSSIBLE GUST TO 91 MPH. MEASURED BY MOBILE ANEMOMETER.
MULTIPLE LARGE TREES AND BRANCHES BROKEN DOWN ALONG HWY
10.
&&
GGUSTLocal storm report, Jul 11, 1:44 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND GST 1 SW LAKE PARK 46.87N 96.11W
07/11/2016 M82 MPH BECKER MN MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG HWY 10.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 12:13 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 47 min |
| Jul 11, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail, Wilkin | 47 min |
| Jul 11, 1:06 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 54 min |
| Jul 11, 2:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 59 min |
| Jul 11, 2:46 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Otter Tail, Wadena | 29 min |
| Jul 11, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 61 min |
| Jul 11, 3:07 AM CDT | High Wind Warning | FGF | Kittson, Marshall | 4 hr |
| Jul 11, 1:06 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 11, 2:54 PM CDT | Special Weather Statement | FGF | Wadena | 66 min |
| Jul 11, 3:05 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 31 min |
| Jul 11, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 10 min |
| Jul 11, 4:37 PM CDT | Flash Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 6 hr |
| Jul 11, 5:08 PM CDT | Flash Flood Warning | FGF | Clay, Wilkin | 6 hr |
| Jul 11, 6:02 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.